Resources & Information

Aug 31 2018

Clinician guidance: Identifying bleeding disorders associated with use of “fake weed”

The state Division of Public Health has released clinical guidance to help North Carolina clinicians accurately diagnose and report serious bleeding disorders that may occur in individuals who have used synthetic cannabinoids, also known as “Spice”, “K2” or “fake weed.” Five such cases of bleeding disorders have been reported in North Carolina since June 2018, and more than 250 cases, including six deaths, had been reported nationally by 11 states as of mid-July.

Patients may present to primary care, hospital emergency departments or urgent care with symptoms such as bleeding gums or mouth, bruising, nosebleeds, excessively heavy menstrual bleeding, and abdominal pain, among other symptoms.

Read the NC Division of Public Health guidance

Visit the U.S. Centers for Disease Control and Prevention to read an advisory on the national outbreak